Hail, Collin
- When
- April 4, 6:30 PM CST
- Where
- Collin County, 1.73 mi W of Climax
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.200, -96.480
A trained spotter reported quarter sized hail just northeast of Princeton, TX.
A cold front brought a round of showers and storms to the northeastern third of North Texas during the evening hours of April 4. Hail was by far the highest reported severe weather occurrence.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A cold front brought a round of showers and storms to the northeastern third of North Texas during the evening hours of April 4. Hail was by far the highest reported severe weather occurrence.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 4, 6:14 PM CST, 16 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 714 PM CDT Tue Apr 4 2017 .AVIATION... /00Z TAFs/ A dryline is currently moving through the Dallas/Fort Worth Metroplex. Despite significant low-level convergence along the boundary, deep convection only developed after 23Z. DFW and DAL are currently near the tail end of these intensifying cells, but the boundary may be east of both airports before the line is able to develop any further south. The Bonham cornerpost is shut down, and these arrivals are rerouting through Cedar Creek. Towers southwest of Fort Worth have topped FL200, and while these cells may not impact the commercial airports, they could disrupt the now busy southeast arrival corridor. Elevated showers have expanded in areal coverage northwest of the Metroplex, impacting the Bowie cornerpost. This activity will likely remain north of the Metroplex TAF sites, but the already affected north departures will continue to be challenged by this additional convection as it moves east this evening. West winds will prevail much of the evening until a cold front veers the winds to the northwest around midnight. DFW has already switched to north flow. Speeds will increase significantly with the frontal passage but will likely subside a bit toward daybreak. This will only be temporary; once deep mixing ensues mid-morning Wednesday, sustained speeds may approach 25 knots, with some gusts potentially reaching the AWW threshold. However, the 310/320 direction should preclude significant crosswind concerns. The winds will subside around nightfall Wednesday evening. 25 && .PREV DISCUSSION... /ISSUED 314 PM CDT Tue Apr 4 2017/ As of 3pm, a surface low was located in Southwest OK with a trailing cold front draped westward through the TX Panhandle. A diffuse dryline was positioned roughly from Wichita Falls southward toward Cisco with dewpoints in the 30s and 40s and west winds behind this boundary. These features are associated with a potent upper trough pivoting through northern NM. Ascent ahead of this shortwave has led to broken mid-level clouds across much of North and Central TX today which have helped keep temperatures from soaring into the upper 80s thus far. Momentum transfer from a strong LLJ on the eastern periphery of the 850mb low has led to gusty winds of up to 30-35 mph; a Wind Advisory remains in effect through 7pm. As this cold front moves through the area tonight, a few storms will be possible across our eastern areas and temperatures will cool dramatically. The main forecast concern continues to be the potential for a few thunderstorms this evening east of I-35, a couple of which could be strong and capable of small hail and/or downburst winds. Moisture is quite meager across the forecast area, but with strong forcing and steep lapse rates, the dynamic shortwave trough should be able to find enough moisture to generate isolated storms between 6pm and midnight near the dryline/cold front interface as the cold front overtakes the dryline while pushing southeastward. Substantial ascent can already be observed via cooling cloud tops on regional satellite imagery. In addition, a somewhat unstable cu field is developing just west of I-35 with bases around 8 kft. While the severe storm threat will be mostly north of the Red River in OK, a couple strong or marginally severe storms can't be ruled out especially in our northeastern counties, roughly from Paris to Emory. The steep lapse rates aloft imply a threat for at least some small hail. In addition, the very dry boundary layer means that these high-based storms would generate very negatively buoyant downdrafts evidenced by DCAPE values over 1000 J/KG. These conditions suggest any storm will also pose a downburst wind threat. Once again, the moisture is the limiting factor to convective development in our forecast area this evening and expect coverage of storms to be isolated at best. Any activity should be ending by midnight at the latest. As the cold front encounters slightly more favorable moisture content in our southeast counties, it may be able to generate a few showers overnight, but have maintained a dry forecast for now. The cold front should be through most if not all of the forecast area by ~3am. In the wake of tonight's cold front, a much cooler day will follow on Wednesday with temperatures 15-20 degrees cooler than today. Northwest winds will remain breezy behind the front at 15-20 mph with some gusts up to 30 mph throughout the day. Have decided not to extend the Wind Advisory through tomorrow at this time as conditions should be borderline. Quieter weather will persist through the end of the week. Thursday morning's lows will be some of the coolest readings we've seen in about 3 weeks with temperatures expected to fall into the 40s and even upper 30s. As upper ridging builds across the Central US, a gradual warming trend will ensue through Friday with temperatures moderating a couple degrees each day. By Saturday, another upper trough will be deepening across the western US. A warm advection regime will set up across the Southern Plains in advance of this trough and moisture will begin returning to the region. The weekend looks to be warmer, with highs in the upper 70s to upper 80s both Saturday and Sunday. As deeper moisture arrives on Sunday, cloudiness should be on the increase. Cannot rule out a few showers Sunday afternoon or evening beneath a very strong capping inversion but this potential is too low to mention right now. Higher rain chances will arrive Sunday night and persist through early next week. As the upper trough continues deepening and advancing east, a slow-moving front is forecast to set up across parts of Texas. Models suggest several upper disturbances will rotate through the parent longwave trough leading to a few rounds of showers and storms from Sunday night through at least Tuesday. At this point, it's too far into the forecast to pin down any exact timing or details with this next system, but it does appear that there will be numerous opportunities for thunderstorms or widespread rainfall in the day 6-8 time frame. -Stalley && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 52 70 47 73 52 / 20 0 0 0 0 Waco 50 70 43 74 48 / 10 0 0 0 0 Paris 49 65 43 69 46 / 30 0 0 0 0 Denton 47 69 39 71 46 / 20 0 0 0 0 McKinney 50 67 42 71 47 / 20 0 0 0 0 Dallas 53 70 49 74 52 / 20 0 0 0 0 Terrell 50 68 45 72 47 / 20 0 0 0 0 Corsicana 50 69 45 73 49 / 20 0 0 0 0 Temple 53 70 43 75 48 / 5 0 0 0 0 Mineral Wells 45 69 42 73 46 / 10 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for TXZ091>093-100>104- 115>120-129>134-141>145. && 25/58
Hazardous Weather Outlook National Weather Service Fort Worth TX 333 PM CDT Tue Apr 4 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-051200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 333 PM CDT Tue Apr 4 2017 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Strong south to southwest winds will continue through the early evening hours in advance of a cold front. There is a chance of isolated to scattered thunderstorms this evening along and east of a line from Gainesville to Dallas to Mexia. Some storms could be strong with gusty winds and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances will return Sunday Night and Monday. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be requested this evening along and east of a line from Sherman to Canton. JLDunn
Special Weather Statement
National Weather Service Fort Worth TX
702 PM CDT TUE APR 4 2017
TXZ094-050030-
Fannin TX-
702 PM CDT TUE APR 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FANNIN COUNTY UNTIL 730
PM CDT...
At 702 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bonham State Park, or near Bonham, moving northeast at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bonham, Honey Grove, Dodd City, Bailey, Bonham State Park and Windom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3386 9588 3367 9585 3356 9586 3341 9620
3352 9630 3386 9599 3385 9598 3386 9594
3388 9593 3389 9594 3389 9593
TIME...MOT...LOC 0002Z 235DEG 36KT 3350 9620
58Special Weather Statement
National Weather Service Fort Worth TX
716 PM CDT TUE APR 4 2017
TXZ094-095-050045-
Lamar TX-Fannin TX-
716 PM CDT TUE APR 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAMAR AND
NORTHEASTERN FANNIN COUNTIES UNTIL 745 PM CDT...
At 716 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dodd City, or 8 miles northeast of Bonham, moving northeast at 45
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dodd City.
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service in
Fort Worth.
LAT...LON 3378 9567 3355 9605 3365 9615 3386 9595
3386 9594 3389 9593 3384 9584 3384 9582
3386 9582 3386 9581 3384 9577 3386 9575
3388 9576
TIME...MOT...LOC 0016Z 233DEG 37KT 3365 9604
58Special Weather Statement
National Weather Service Fort Worth TX
718 PM CDT TUE APR 4 2017
TXZ094-104-050045-
Collin TX-Fannin TX-
718 PM CDT TUE APR 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLLIN AND
SOUTHWESTERN FANNIN COUNTIES UNTIL 745 PM CDT...
At 718 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Leonard, or 19 miles southwest of Bonham, moving
northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bonham, Leonard, Bailey, Bonham State Park, Blue Ridge, Trenton and
Westminster.
LAT...LON 3346 9605 3336 9625 3335 9629 3333 9629
3327 9643 3334 9648 3340 9643 3340 9639
3345 9639 3362 9621
TIME...MOT...LOC 0018Z 233DEG 37KT 3336 9637
58The Dallas/Ft Worth radar (KFWS), 104 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
11 hail. Local standard time, as filed.
A trained spotter reported quarter sized hail just northeast of Princeton, TX.
A CoCoRaHS observer reported quarter-sized hail 2 miles south southeast of the city of Princeton, TX.
A social media report indicated quarter-sized hail in the city of Princeton, TX.
A trained spotter reported quarter-sized hail 3 miles south of the city of Celeste, TX.
A trained spotter reported golf ball sized hail in the town of Kingston, TX.
Amateur radio reported quarter sized hail near Southeast Loop 286 in the city of Paris, TX.
A trained spotter reported quarter sized hail near Hwy 271 just south of Cox Field.
Amateur radio reported quarter sized hail approximately 2 miles north of the city of Blossom, TX.
Emergency management reported quarter sized hail just east of the city of Blossom, TX.
Emergency management reported quarter sized hail in the city of Cooper, TX.
Emergency management reported half dollar sized hail in the city of Enloe, TX.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688966, 688968, 688971, 688973, 688974, 688975, 688977, 688979, 688981, 688982, 688983.